Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 139, NWS Aberdeen, SD

July 24, 2012Jones County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 24, 2012, 9:19 PM CDT for Jones County, Stanley County, South Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2012, 9:19 PM CDT (02:19 UTC)
Expired
Jul 24, 2012, 10:00 PM CDT
In force
41 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Jones County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 144 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 8:01 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2012-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2012-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
2222 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

372 
WUUS53 KABR 250219
SVRABR
SDC075-117-250300-
/O.NEW.KABR.SV.W.0139.120725T0219Z-120725T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
919 PM CDT TUE JUL 24 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHWESTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 1000 PM CDT/900 PM MDT/

* AT 816 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 7
  MILES SOUTHWEST OF MIDLAND...OR 18 MILES NORTHEAST OF KADOKA...
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAPA AROUND 950 PM CDT...
  OKATON AND VAN METRE AROUND 1000 PM CDT...

THIS WARNING INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 175 AND 194.

THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 65 AND 67.

THIS WARNING INCLUDES HIGHWAY 14 BETWEEN MILE MARKERS 177 AND 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.

&&

LAT...LON 4385 10108 4398 10108 4405 10105 4416 10106
      4416 10116 4417 10118 4422 10118 4424 10073
      4384 10067
TIME...MOT...LOC 0219Z 262DEG 18KT 4398 10119
WIND...HAIL 70MPH 1.00IN

$$
CONNELLY
2 follow-up statements
649 
WWUS53 KABR 250246
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
946 PM CDT TUE JUL 24 2012

SDC075-117-250300-
/O.CON.KABR.SV.W.0139.000000T0000Z-120725T0300Z/
JONES SD-STANLEY SD-
946 PM CDT TUE JUL 24 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
STANLEY AND NORTHWESTERN JONES COUNTIES UNTIL 1000 PM CDT/900 PM
MDT/...

AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
CAPA...OR 19 MILES NORTHWEST OF MURDO...MOVING NORTHEAST AT 35 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHWESTERN JONES AND SOUTH CENTRAL STANLEY COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ABERDEEN.

&&

LAT...LON 4398 10108 4405 10105 4416 10106 4422 10106
      4424 10073 4399 10069
TIME...MOT...LOC 0246Z 237DEG 30KT 4414 10086
WIND...HAIL 60MPH 1.00IN

$$
CONNELLY
650 
WWUS53 KABR 250258
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
958 PM CDT TUE JUL 24 2012

SDC075-117-250309-
/O.EXP.KABR.SV.W.0139.000000T0000Z-120725T0300Z/
JONES SD-STANLEY SD-
958 PM CDT TUE JUL 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL STANLEY AND
NORTHWESTERN JONES COUNTIES WILL EXPIRE AT 1000 PM CDT/900 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4398 10108 4405 10105 4416 10106 4422 10106
      4424 10073 4399 10069
TIME...MOT...LOC 0259Z 237DEG 30KT 4420 10073

$$
CONNELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 8:02 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 24, 8:02 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
802 PM CDT TUE JUL 24 2012

.UPDATE...
A SEVERE THUNDERSTORM WATCH IS FORTHCOMING FOR FAR NORTH CENTRAL
SOUTH DAKOTA THROUGH 08Z TONIGHT. EARLIER THIS AFTERNOON...HAD WHAT
APPEARED TO BE THE BEGINNINGS OF A WARM SECTOR/SURFACE-BASED STORM
SOUTHEAST OF KPIR. WITH LACK OF MEANINGFUL LARGE SCALE ASCENT
/SHORT-WAVE NOTED IN WATER VAPOR IMAGERY STILL WAY BACK IN CENTRAL
WYOMING/ FOR SUPPORT...THAT CELL DIED. ELSEWHERE STORMS CONTINUE
TO GO UP IN AN ISOLATED TO SCATTERED FASHION FURTHER WEST IN THE
HIGHER TERRAIN OF THE NORTHERN HIGH PLAINS INCLUDING THE FAR
WESTERN DAKOTAS.

SURFACE ANALYSIS INDICATES A NUMBER OF BOUNDARIES
AROUND...INCLUDING A SURFACE LOW CENTERED SOUTH OF KPIR OVER
JONES/LYMAN COUNTIES. A WARM FRONT APPEARS TO BE EXTENDING EAST-
NORTHEAST FROM THIS SURFACE LOW TOWARD KHON AND THEN BACK DOWN
TOWARD KBKX. THERE MAY BE ANOTHER STALLED OUT COOL FRONTAL
BOUNDARY TAILING SOUTHWEST INTO CORSON COUNTY. BUT...THE MAIN COLD
FRONTAL PUSH APPEARS TO BE SWEEPING THROUGH FAR EASTERN MONTANA
WITH WINDS TURNING NORTHWEST AND DEWPOINTS DROPPING INTO THE 30S
TO LOW 40S. PLENTY OF DEEP LAYER SHEAR...MODERATE TO STRONG
INSTABILITY AND A BOUNDARY TO WORK WITH TONIGHT /INCLUDING A
DEVELOPING-STRENGTHENING LOW LEVEL JET LATER/ ONCE THE
AFOREMENTIONED WYOMING SHORT-WAVE LIFTS OUT ONTO THE NORTHERN
PLAINS. AT THIS TIME...THE MORE WIDESPREAD COVERAGE OF HEAVY
RAIN-PRODUCING STRONG TO SEVERE THUNDERSTORMS APPEARS TO BE
LINING UP TO BE AN EASTERN NORTH DAKOTA/MINNESOTA SCENARIO LATER
TONIGHT. HOWEVER...CANNOT RULE OUT THE NORTHERN TIER/NORTHEASTERN
TIER OF COUNTIES SEEING A FEW STRONG TO SEVERE STORMS BEFORE THE
NIGHT'S OVER. DID INSERT HEAVY RAIN MENTION ACROSS THE NORTHERN
TIER COUNTIES GIVEN CORFIDI VECTORS GENERALLY 20 KNOTS OR LESS
OVERNIGHT...ALONG WITH THE RATHER ANOMALOUSLY HIGH PWATS IN PLACE.

SEE BELOW FOR AN UPDATED AVIATION DISCUSSION FOR THE 00Z TAFS.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

NOT A PARTICULARLY HIGH CONFIDENCE FORECAST FOR TNT GIVEN CURRENT
CAP ACROSS THE REGION. LATEST MSAS INDICATES A SFC LOW DEVELOPING
NEAR K9V9 AS ENERGY RIDES INTO THE MID LEVEL RIDGE OVER THE AREA.
WEAK ELEVATED THUNDER HAS ALREADY DEVELOPED ACROSS THE NORTHEAST
CWA DUE TO INCREASING WAA AHEAD OF PREVIOUSLY MENTIONED SYSTEMS.
FOR TNT S/W OVER SOUTHWEST ND/NORTHWEST SD WILL CONTINUE TO PUSH
E-NE AND SHOULD GRADUALLY CRASH HEIGHTS ACROSS THE NORTHERN
PLAINS. HOWEVER THE MODELS CONTINUE TO ADVERTISE A PRETTY HEALTHY
EML OVERTOP THE SURFACE BOUNDARY AND WARM SECTOR AS IT MOVES
EAST. THUS HAVE TO WONDER IF SFC BASED CONVECTION WILL INDEED BE
ABLE TO FIRE UP? MOST MODEL RUNS INCLUDING GFS ENSEMBLES/SREF NOW
INDICATE HIGHER PROBABILITIES FOR AN MCS SPREADING ACROSS NORTH
DAKOTA AND PERHAPS CLIPPING THE NORTHERN ABR CWA ON THE PERIPHERY
OF THE CAP. DEEP LAYER SHEAR ACROSS THE NORTHERN CWA IS ADEQUATE
FOR SUPERCELLS BUT THE BETTER NUMBERS ARE UP IN NORTH DAKOTA.
LIKEWISE...LOW LEVEL SHEAR ISNT HALF BAD ALONG THE ND/SD BORDER
THIS EVENING SO WILL NEED TO KEEP THIS IN MIND IF STORMS GET
GOING. MOISTURE CONVERGENCE VIA PWAT PROGS LOOKS STRONGEST OVER
SOUTHEAST NORTH DAKOTA AND CENTRAL MINNESOTA THIS EVENING AND
OVERNIGHT. THAT COULD CERTAINLY LEAD TO SOME PRETTY HEFTY RAIN
AMOUNTS OVER THE FAR NORTHEAST CWA AND THUS WILL INCLUDE MENTION
OF SUCH IN THE FORECAST FOR THAT AREA.

THE REST OF THE FORECAST IS MORE STRAIGHT FORWARD. BEHIND THE FRONT
A REFRESHING SFC HIGH GRADUALLY BUILDS SOUTH INTO THE REGION ON
THE BACKSIDE OF A MID LEVEL TROF DIVING TOWARD THE UPPER
MISSISSIPPI RIVER VALLEY. SOME ENERGY FROM THAT TROF SKIRTS THE
FAR NORTHEAST CWA ON THURSDAY AND COULD PROVIDE FOR A FEW SHOWERS
OR STORMS DURING THE HEAT OF THE DAY. THURSDAY NIGHT SHOULD BRING
THE COOLEST TEMPERATURES WE HAVE SEEN IN A WHILE AS DRY AIR
ADVECTS IN FROM THE NORTH.

TEMPERATURES WILL STILL BE NEAR OR ABOVE NORMAL FOR
WEDNESDAY...BUT THEN SHOULD DROP TO NEAR OR BELOW NORMAL FOR
THURSDAY AND FRIDAY AS THAT SURFACE HIGH FILTERS ACROSS THE
REGION.

.LONG TERM...FRIDAY THROUGH TUESDAY

EXTENDED FORECAST CONTINUES TO FEATURE DECENT AGREEMENT IN
HANDLING LONG TERM TRENDS. THE FLOW WILL BE DOMINATED BY BROAD
UPPER RIDGE OVERHEAD...REMINISCENT OF THE RECENT REGIME WITH
SEVERAL MINOR DIFFERENCES. THE FLOW WILL FEATURE SEVERAL WEAK
EMBEDDED WAVES TO PROVIDE THE IMPETUS FOR CONVECTION...BUT
AGAIN...TIMING OF INDIVIDUAL FEATURES REMAINS UNCERTAIN THIS FAR
OUT. THE MAIN DIFFERENCES...H7 TEMPERATURES WILL RUN IN
LOW TEENS CELSIUS...LESS OF A CAP THAN IN RECENT DAYS. THE
CENTER OF THE MID LEVEL RIDGE IS A LITTLE MORE WESTWARDS IN
COMPARISON...SO MOISTURE RETURN WILL BE MORE PACIFIC IN NATURE
VS WHEN TAPPING THE HIGHER HUMIDITY OF THE GULF OF CALIFORNIA...SO
ANTICIPATE A GREATER PERIOD OF MID LEVEL DRY AIR FOR LESS OVERALL
THUNDERSTORM COVERAGE. H85 TEMPERATURES WILL BE SOMEWHAT
MODERATED...MORE LIKELY IN THE LOW TO MID 20S.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR FLYING WEATHER CONDITIONS ARE EXPECTED OVER THE NEXT 24 HOURS.
A FEW THUNDERSTORMS MAY POP ACROSS THE MISSOURI RIVER VALLEY
THROUGH LATE THIS EVENING...BUT OVERNIGHT CONVECTION /AT OR AFTER
04Z/ IS MORE LIKELY THE CASE. STORMS OVERNIGHT WOULD BE ORGANIZED
BY A LOW PRESSURE SYSTEM OUT OVER WYOMING THAT MOVES THROUGH THIS
AREA LATER TONIGHT. QUITE A BIT OF UNCERTAINTY REMAINS IN TIMING
AND COVERAGE...BUT DID KEEP IN SOME THUNDER MENTION AT THE
KMBG/KABR AND KATY TERMINALS FROM LATE THIS EVENING THROUGH THE
EARLY MORNING HOURS. WINDS WILL BE OUT OF THE EAST...SHIFTING
AROUND TO NORTH/NORTHWEST BEHIND A SLOW MOVING COLD FRONT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...TDK
LONG TERM...CONNELLY
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 24, 4:56 AM CDT, 16 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
456 AM CDT TUE JUL 24 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
456 AM CDT TUE JUL 24 2012 /356 AM MDT TUE JUL 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTH CENTRAL
SOUTH DAKOTA LATE THIS AFTERNOON INTO THE EARLY EVENING. SOME
STORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS. SCATTERED
STORMS ARE EXPECTED TO CONTINUE EAST ACROSS THE AREA OVERNIGHT
WITH A CONTINUED THREAT FOR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LINGERING CHANCE FOR SHOWERS AND STORMS IS IN THE FORECAST FOR
WEDNESDAY...BUT THE SEVERE THREAT APPEARS VERY LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY BY EARLY EVENING ACROSS NORTH
CENTRAL SOUTH DAKOTA.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 10:27 PM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully25 min
Jul 25, 1:33 AM CDTSevere Thunderstorm WarningABRDewey42 min
Jul 25, 3:41 AM CDTSevere Thunderstorm WarningABREdmunds, McPherson49 min
Jul 25, 4:05 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson40 min
Jul 25, 4:44 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson14 min
Jul 25, 5:04 PM CDTSevere Thunderstorm WarningABRBrown, Clark, Day, Spink41 min
Jul 25, 5:37 PM CDTSevere Thunderstorm WarningABRSpink13 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.